Texas, 2017

Drought in Texas, December 7 to 20, 2017

December 7 to 20, 2017 · NWS SHV · 6 events in 6 counties and zones

Severe (D2) drought conditions encompassed much of East Texas to start the second week of December. Including the first half of December, the total rainfall amounts that fell during the Fall months (September/October/November) only ranged from 3-4 inches areawide, which was only 25-30% of normal whereas temperatures during the period remained above normal as well.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions encompassed much of East Texas to start the second week of December. Including the first half of December, the total rainfall amounts that fell during the Fall months (September/October/November) only ranged from 3-4 inches areawide, which was only 25-30% of normal whereas temperatures during the period remained above normal as well. This resulted in burn bans being hoisted for several counties in Northeast Texas, until an extended period of wetting rains fell between December 16th-22nd across all of Northeast Texas. Widespread rainfall amounts of 3-5 inches fell across the area ahead of a couple cold frontal passages, thus alleviating the brief severe drought conditions that had developed. As a result, a two category improvement to abnormally dry (D0) was made across Smith, Gregg, Rusk, and Cherokee Counties, with a one category improvement to moderate (D1) drought made across Nacogdoches and Shelby Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 6, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Dec 6, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1146 PM CST Wed Dec 6 2017

.AVIATION...
For the 07/06Z TAF period, VFR conditions continue to hold up at
all sites with multi-layered mid and high level clouds across the
area. Some light rain occasionally mixed with a few sleet pellets
will continue through the first few hours of the period across our
far southern zones but should remain just east of the LFK terminal.
Otherwise, light W/NW winds overnight will increase by 07/15Z to
around 10-15 kts from the N/NW with occasional higher gusts up to
20 kts mainly over our east Texas terminals. Some gradual clearing
may occur over our northern terminals late on Thursday, but expect
BKN-OVC skies to hold serve elsewhere through the rest of the TAF
period.

/19/

&&

.PREV DISCUSSION... /issued 914 PM CST Wed Dec 6 2017/

UPDATE...
Only minor changes were made to the ongoing forecast. A west to
east stream of scattered showers and intermittent sleet persisted
across portions of deep east Texas and central Louisiana tonight,
though the precipitation activity has shifted slightly southward
since earlier this evening. This trend has been reflected in this
forecast package. Computer models hint at this southward shift in
precipitation continuing through tomorrow, thus a gradually
exiting will occur. Otherwise, forecast is largely on track with a
relatively cool night followed by another below seasonal average
day tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  36  51  27  49 /  10  10  10  10
MLU  37  51  30  48 /  20  10  10  10
DEQ  30  47  20  48 /   0   0   0   0
TXK  34  48  23  48 /  10   0   0   0
ELD  33  49  23  47 /  10  10  10   0
TYR  36  50  27  51 /  10  10  10  10
GGG  36  50  26  50 /  10  10  10  10
LFK  39  52  27  51 /  50  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/29
Hazardous weather outlook, Dec 6, 6:31 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
631 PM CST Wed Dec 6 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-080045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
631 PM CST Wed Dec 6 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

Courtesy of weak upper level disturbances moving across the
region, Isolated to scattered showers and intermittent sleet will
occur across portions of deep east Texas and central Louisiana
tonight. Hazardous conditions are not expected, but roadways may
become slick.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Weak upper level disturbance will maintain lingering isolated to
scattered showers and intermittent sleet Thursday morning across
portions of deep east Texas and central Louisiana, with rainfall
being predominant thereafter through Thursday evening. Although
roadways may become slick, no significant hazardous weather is
expected.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Smith

When
December 7, 12:00 AM CST to December 20, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Gregg

When
December 7, 12:00 AM CST to December 20, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Drought Monitor
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Cherokee

When
December 7, 12:00 AM CST to December 20, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Rusk

When
December 7, 12:00 AM CST to December 20, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Drought Monitor
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
December 7, 12:00 AM CST to December 20, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Drought Monitor
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Shelby

When
December 7, 12:00 AM CST to December 20, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726505, 726506, 726507, 726508, 726509, 726510.